South Dakota, 2005

Tornado in South Dakota, August 17, 2005

August 17, 2005 · NWS ABR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:20 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 2:20 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT WED AUG 17 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND AGAIN
THURSDAY NIGHT/FRIDAY.

WARM FRONT LIFTED NORTH OF CWA THIS MORNING...WITH SFC LOW IN WRN
CWA. 5H WAVE MOVING INTO WRN SODAK...AND CAN CLEARLY SEE LOCATION IN
WATER VAPOR PIX. AIRMASS HAS BECOME INCREASINGLY UNSTABLE ACROSS CWA
WITH SUN POKING THROUGH AND MOISTURE POOLING SOUTH OF WARM FRONT.
CONVECTION NOW FIRING CLOSER TO LOW CENTER ON NOSE OF WAVE MOVING
IN...AND FURTHER NORTH ALONG BOUNDARY IN NODAK. 7H TROF WILL MOVE
EAST ACROSS CWA LATE AFTN/ERLY EVENING WITH INCREASING UVVS AND 7H
THETA-E FORCING TAKING PLACE. STILL FEEL THAT SCT TSRA A GOOD BET
ACROSS CWA. CONCERN IS THE AMOUNT OF TIME IT TAKES FOR FORCING TO
MOVE INTO ERN CWA...WITH DOWNGLIDE/NEUTRAL FORCING GOING ON
CURRENTLY. WILL CONT WITH CHC POPS THROUGH THE EVENING...TAPERING
OFF AS LOW MOVES EAST INTO MN BY EARLY MORNING.

NEXT CONCERN IS NEXT SYSTEM DROPPING DOWN AHEAD OF MAIN 5H LOW
MOVING INTO WRN SASK BY 00Z FRIDAY. MINOR WAVES BEGIN TO IMPACT CWA
AROUND 00Z FRIDAY AS FLOW BECOMES MORE SW IN NATURE. AM A BIT
CONCERNED ABOUT FRONTAL MOVEMENT...AS NEXT FRONT THAT DROPS THROUGH
DURING THURSDAY NIGHT INTO FRIDAY IS MORE PARALLEL TO FLOW WHICH
GENERALLY LEADS TO A SLOWER FRONTAL PROGRESSION. HAVE KEPT SLGT CHC
SHRA IN FOR ALL DAY FRIDAY TO ACCOUNT FOR THIS THINKING.

REMAINDER OF WEEKEND LOOKS TO BE DRY AND PLEASANT AS CANADIAN HIGH
PRESSURE MOVES OVER AREA.

TEMP WISE...LOWERED TEMPS A BIT FROM GUIDANCE VALUES ON FRIDAY WITH
INCREASED CLOUD COVER AND SCT SHRA IN AREA. OTW CURRENT FCST TEMPS
APPEAR TO BE IN LINE AND DID ONLY COSMETIC TWEAKING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
FORECAST CHALLENGE IS LONGWAVE PATTERN EVOLUTION AND POTENTIAL S/W
TROFPAS IN SWRLY FLOW ALOFT.

MEDIUM RANGE SOLUTIONS HAVE BEEN TRENDING TOWARD HEIGHT RISES SUNDAY
AND MONDAY ACROSS CWA BEHIND UPPER LOW EXPECTED TO BE CENTERED OVER
GREAT LAKES REGION. LONGWAVE TROF BEING PROGGED TO IMPACT WEST COAST
AT THAT TIME...AND MODELS PROGRESSIVELY TRANSLATE UPPER TROF EWD
INTO NORTHERN PLAINS BY DAY 8...JUST OUTSIDE OF THIS FORECAST RANGE.
MEANWHILE...BEFORE THE LONGWAVE TROFPA MID WEEK...A SERIES OF S/WS
IN SWRLY FLOW RACE ACROSS REGION. FOR THIS REASON...HAVE INSERTED 20
AND 30 POPS INTO FORECAST FOR TUESDAY AND WEDNESDAY. TEMP FORECAST
UNCHANGED WITH DAY 4 TEMPS CONTINUING TO BE INFLUENCED BY UPPER LOW
OVER GREAT LAKES. WAA IS NOTED BY LATE DAY 4 AND PERSISTS THROUGH
THE END OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/DORN
Hazardous weather outlook, Aug 17, 4:08 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT WED AUG 17 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT WED AUG 17 2005 /408 AM MDT WED AUG 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT ACROSS CENTRAL..NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS MORNING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND
TRANSLATE EASTWARD THIS AFTERNOON AND TONIGHT AS AN AREA OF
SURFACE LOW PRESSURE SHIFTS EAST TODAY. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS
TODAY...ALTHOUGH THE ATMOSPHERE WILL BE CONDUCIVE FOR POSSIBLE
ISOLATED TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT AS A
COLD FRONT BEGINS TO PUSH SOUTH ACROSS THE STATE. AT THIS POINT
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ALBRECHT

In the hours before

Special weather statement, Aug 17, 1:08 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
208 PM CDT WED AUG 17 2005

MNZ039-SDZ003>011-015>017-033>034-180300-
TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON-
MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH-
208 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
727 IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY

IN WEST CENTRAL MINNESOTA

TRAVERSE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES

IN CENTRAL SOUTH DAKOTA

STANLEY... SULLY...

IN NORTH CENTRAL SOUTH DAKOTA

CAMPBELL... CORSON... DEWEY...
EDMUNDS... FAULK... MCPHERSON...
POTTER... WALWORTH...

IN NORTHEAST SOUTH DAKOTA

BROWN... DAY... MARSHALL...
ROBERTS...

THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA...
FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH...
MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE...
WEBSTER AND WHEATON.
Special weather statement, Aug 17, 4:04 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
504 PM CDT WED AUG 17 2005

MNZ046-SDZ018>023-035>037-051-180300-
BIG STONE-BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-
HYDE-SPINK-
504 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
728 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY

IN WEST CENTRAL MINNESOTA

BIG STONE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 11 COUNTIES

IN CENTRAL SOUTH DAKOTA

BUFFALO... HAND... HUGHES...
HYDE... LYMAN...

IN NORTHEAST SOUTH DAKOTA

CLARK... CODINGTON... DEUEL...
GRANT... HAMLIN... SPINK...

THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE...
FORT THOMPSON...HIGHMORE...MILBANK...MILLER...ORTONVILLE...
PIERRE...PRESHO...REDFIELD AND WATERTOWN.

MNZ039-SDZ003>011-015>017-033>034-180300-
TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON-
MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH-
504 PM CDT WED AUG 17 2005

...SEVERE THUNDERSTORM WATCH NUMBER 727 REMAINS VALID UNTIL 10 PM
CDT /9 PM MDT/ FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY

IN WEST CENTRAL MINNESOTA

TRAVERSE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES

IN CENTRAL SOUTH DAKOTA

STANLEY... SULLY...

IN NORTH CENTRAL SOUTH DAKOTA

CAMPBELL... CORSON... DEWEY...
EDMUNDS... FAULK... MCPHERSON...
POTTER... WALWORTH...

IN NORTHEAST SOUTH DAKOTA

BROWN... DAY... MARSHALL...
ROBERTS...

THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA...
FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH...
MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE...
WEBSTER AND WHEATON.
Local storm report, Aug 17, 4:43 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             10 S LONG LAKE          45.71N 99.21W
08/17/2005  1.75 INCH        MCPHERSON          SD   PUBLIC

            SEVERAL CORN FIELDS FLATTENED

&&

HARDING

The radar

The Aberdeen radar (KABR), 91 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hand

When
August 17, 4:47 PM CST to 4:48 PM CST
Where
Hand County, 5 mi NW of Polo
Rating
F0
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
44.833, -99.167

A tornado touched down briefly northwest of Polo with no damage reported. Path length and width were estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for South Dakota, 2005Warnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472828.